American Association of Poison Control Centers
Kids call it “huffing,” “sniffing” and “bagging,” and it’s not a harmless childhood game. In fact, it’s inhalant abuse, and it’s dangerous and deadly.
Inhalant abuse is the deliberate breathing of a fume or gas for an immediate, intense and usually brief “high.” Children as young as 10 try inhalants, and abuse peaks among children ages 13 to 15.
Unfortunately, it’s an all-too-common practice ñ nearly one of every seven eighth-graders has tried inhalants.
According to the American Association of Poison Control Centers, the list of common household products children inhale to get high is staggering: adhesives, nail polish remover, butane lighters, aerosol deodorant, gasoline, spray paints, air conditioner refrigerants, air duster, permanent markers and many more. These products are cheap and easy to get, and many adults don’t realize their danger.
Just how dangerous are they? A child who has abused inhalants may seem drunk, with symptoms like confusion, slurred speech, lack of coordination and passing out. Inhalants can kill a child by triggering an irregular heartbeat and heart failure ñ even for a first-time inhaler. Some people high on inhalants have died as a result of serious injuries such as drowning or falling. Plus, inhalants can permanently damage a child’s brain, bone marrow, lungs and other organs.
Experts at the nation’s 57 poison centers recommend these steps to help protect your children from inhalant abuse:
óEducation is the key to prevention. Begin to teach your children about the dangers of inhalants in elementary grades. It’s important to let them know that these products are dangerous poisons that cause harm if used incorrectly. Continue to discuss the issue openly as children become teens.
óBe a good role model in safe use of chemical products. Always read and follow label instructions, ventilate properly and store them safely. Require adult supervision when children use these products.
óBe on the alert for signs of inhalant abuse. Some important clues that someone may be abusing inhalants include chemical odors on breath or clothes, paint or other stains on skin or clothing, lots of empty product containers, smelly rags or bags, and frequently red or runny eyes or nose.
óGet help if you think a child may be using inhalants. If you think someone is high from inhalants, keep calm; overexcitement can cause a dangerous heartbeat. Get the person into fresh air. Call your poison center at 1-800-222-1222 for immediate, expert treatment advice.
The American Association of Poison Control Centers supports the nation’s 57 poison centers in their efforts to prevent and treat poison exposures. Poison centers offer free, private, expert medical advice 24 hours a day, seven days a week. We take calls in more than 150 languages and from the hearing impaired.
For questions about poison or if you think someone has been exposed to a poison, call 1-800-222-1222 to reach your local poison center.
(c) 2011, American Association of Poison Control Centers|